Metronidazole-induced encephalopathy:Case reports
and review of 62 Japanese cases
Kenji Ina 1)※ Kentaro Hirade 2)
Satoshi Kayukawa 2) Takae Kataoka 2) Ryoko Mizutani 1)
1）Department of Medical Oncology, Nagoya Memorial Hospital
2）Department of Clinical Oncology, Nagoya Memorial Hospital
Metronidazole is an antimicrobial agent used for treating infections caused by anaerobic bacteria and protozoa. Central neurotoxicity is an uncommon and reversible adverse effect of this agent, referred to as metronidazole-induced encephalopathy (MIE). Magnetic resonance imaging (MRI) is useful for diagnosing this disorder;T2-weighted and FLAIR images show the selective involvement of bilateral cerebellar dentate nuclei and corpus callosum. It is important that the possibility of MIE be considered when managing patients with ataxia and/or dysarthria undergoing treatment with metronidazole, especially elderly patients or those with chronic illness, who may be more susceptible to toxicity. We present two cases of MIE;one with liver cirrhosis and another aged eighty-eight. Proper diagnosis should be made using brain MRI without delay, because most patients with MIE completely recover after withdrawal of metronidazole. Because some patients have been misdiagnosed with epilepsy because of a lack of abnormalities in MR images at the time of initial diagnosis, it is recommended that brain MRI be repeated in such cases.
Key Words：Metronidazole, Cerebellar ataxia, Magnetic resonance imagin